Week three – some interesting translating
I have had an interesting few days this week in the hospital. Early on in the week I was asked to help interpret for a patient in resus who was having a suspected heart attack, he spoke English and very little French. He was completely drenched in sweat, panicking, tearful and crying “this is the end”. I was terrified and I genuinely thought he was going to die squeezing my hand. He described a crushing central chest pain, radiating to his left arm and jaw and gave a history of having previous heart attack, angina and stents. He was quite resistant and kept wanting to leave, and once he was more stable after some GTN and morphine the cardiologist arrived. I was in resus with the patient and a nurse for about 5-10 minutes before she arrived, and he displayed some odd behaviours. Every few minutes he would look terrified at a fixed point in the room and need reminding where he was, I think he was hallucinating. Bizarrely, all investigations came back as normal, so the cause was thought to be psychiatric.
Another patient I have seen this week and will always remember, was assumed to be victim of domestic violence. She had fractured her mandible. She gave a very tenuous history of falling over and denying any history of trauma or violence, she was incredibly timid and the doctor and I who saw her had the worst gut feeling. ENT confirmed that a boxer would’ve been unlucky to sustain such an injury. Once her partner arrived there was a strange situation where everyone must’ve known that everyone else knew, but no one could say anything to anyone else (on our part due to confidentiality). She was admitted to surgical ward that day for fixation of the fracture the next day, and hopefully the team she would be looked after by were able to provide her further support.
The third interesting case this week was of a young man in his 20s presenting agitated and aggressive after some kind of collapse and then a following seizure at work with no previous history of epilepsy, but possible drug use. He came into resus and had some sedation to allow a thorough examination. His heart rate was ~170 (I can’t remember what his blood pressure was doing at this point!) An intracranial hemorrhage needed to be ruled out, so he had to go upstairs to the radiology department for a CT. However, whilst waiting at the lift he started to desaturate and had a respiratory arrest so we headed swiftly back to resus where he was intubated before going upstairs. Another thought was seizure secondary to cocaine or another narcotic, as his heart rate was elevated, not falling. (Cushing triad of raised intracranial pressure: increased systolic blood pressure, decreased heart rate and irregular respiration). Fortunately the CT scan was completely normal, but the toxin screen and other investigations were normal too. He stabilised in resus on return from CT and was able to be extubated, however he remained drowsy and incoherent (GCS 10-11). He was transferred to ITU (réanimation) and I’m not sure what the outcome was but am interested to find out next week.
On a slightly more cheerful note I think I’m getting better with the French, I’ve been relentlessly mocked by a few people for using “vous” instead of “tu/te” as just out of habit I always say “s’il vous plait”, rather than “s’il te plait”. I just don’t think I quite understand or appreciate the difference between the two as there isn’t really anything to compare it to in English but I think I’m getting better. I’ve started managing to see patients by myself and bulldoze my way through some kind of history and examination and hopefully I’m starting to be a bit more useful rather than a hindrance. I have had some funny encounters with a couple of patients with such strong Marseille accents that I’ve just had to apologise and ask one of the interns to see them.
|Going to Nantes ?||Sam’s Blog -Final year Medical Student Elective in Aix en Provence – Week 4 “En Garde!”|
|Going to Nantes ?|
|Sam’s Blog -Final year Medical Student Elective in Aix en Provence – Week 4 “En Garde!”|